Nebraska, 2016

High Wind in Nebraska, February 7, 2016

February 7, 2016 · NWS CYS · 7 events in 7 counties and zones

A large surface pressure gradient and vigorous low pressure system moving across Montana and the Dakotas generated high winds across portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient and vigorous low pressure system moving across Montana and the Dakotas generated high winds across portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 5:03 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 7, 5:03 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MST SUN FEB 7 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 153 AM MST SUN FEB 7 2016

TODAY...FORTUNATELY...WIND SPEEDS SLOWLY DECREASING ACROSS OUR
SOUTHERN LARAMIE RANGE AS GRADIENTS RELAX SOMEWHAT AND THUS WILL
LIKELY BE ABLE TO CANCEL THE HIGH WIND WARNING THERE.

FLOW ALOFT VEERS TO NORTH NORTHWEST WITH STRONG WINDS ALOFT THIS
AFTERNOON ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA...100
KNOTS AT 500 MB...AND 60 TO 70 KNOTS AT 700 MB. SOME DOWNWARD
VERTICAL MOTION NOTED AND HOPEFULLY THIS WILL BE ENOUGH...ALONG WITH
DEEP UNIDIRECTIONAL FLOW...TO AID IN STRONGER WINDS MIXING DOWN TO
THE SURFACE...THUS THE INHERITED HIGH WIND WARNING FOR WESTERN
NEBRASKA LOOKS GOOD.

COMPROMISED FOR HIGH TEMPERATURES BETWEEN THE NAM AND GFS MOS
MAXIMUMS AS WE WILL SEE COLD AIR ADVECTION TODAY...MAKING FOR TRICKY
HIGH TEMPERATURE FORECASTS.

TONIGHT...ALTHOUGH FAST NORTH NORTHWEST FLOW ALOFT
CONTINUES...EXPECT SURFACE WINDS TO DECREASE AS THE LOW LEVELS OF
THE ATMOSPHERE DECOUPLE. DRY WITH LIMITED LOW AND MID LEVEL MOISTURE
AND LACK OF LIFT.

MONDAY...WARMING TREND BEGINS AS HEIGHTS AND THICKNESSES START TO
RISE...ALTHOUGH HIGH TEMPERATURES WILL BE LIMITED BY NORTHWEST FLOW
ALOFT AND AT LEAST SCATTERED MIDDLE AND HIGH CLOUDS.

MONDAY NIGHT...MODERATING AIRMASS CONTINUES...THUS NOT QUITE AS COLD
AS SUNDAY NIGHT. STILL DRY WITH LACK OF LOW AND MID LEVEL MOISTURE
AND LIFT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 153 AM MST SUN FEB 7 2016

A HIGH AMPLITUDE RIDGE WILL KEEP HOLD OVER THE WESTERN CONUS
THROUGH TUESDAY...AND WILL FLATTEN A BIT ON WEDNESDAY AS A
SHORTWAVE FEATURE ROUNDS THE TOP OF THE RIDGE. WINDS IN THIS
PATTERN WILL REMAIN ON THE BREEZY SIDE...WITH A SLIGHT INCREASE
EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS THE SHORTWAVE ROUNDS
THE RIDGE AND DEEPENS THE LEESIDE PRESSURE TROUGH. HOWEVER...WINDS
IN THE 800-700MB LAYER ARE PROGGED TO ONLY INCREASE TO 35 TO 45
KTS SO HIGH WINDS LOOK UNLIKELY AT THIS TIME. TEMPS WILL BE ABOVE
AVERAGE FOR THIS TIME OF YEAR WITH 40S/50S EAST AND 30S/40S WEST.
THE RIDGE WILL REBUILD OVER THE WEST COAST ON THURSDAY AND WILL
BEGIN TO SHIFT EAST OVER THE ROCKIES FRIDAY AND SATURDAY AS A
STRONGER SHORTWAVE TROUGH MOVES ONSHORE. AS THIS OCCURS...EXPECT
WINDS ACROSS THE FORECAST AREA TO DIMINISH SOMEWHAT FOR FRIDAY AND
SATURDAY AS THE SFC PRESSURE GRADIENT WEAKENS. DRY CONDITIONS
WILL PREVAIL THROUGH THE WEEK...WITH THE NEXT CHANCE FOR PRECIP
LATE IN THE WEEKEND AS THE SHORTWAVE TROUGH APPROACHES FROM THE
WEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 503 AM MST SUN FEB 7 2016

THE MAIN AVIATION CONCERN TODAY WILL BE STRONG AND GUSTY WINDS
ACROSS THE REGION. WINDS WILL REMAIN GUSTY ACROSS THE WIND PRONE
PORTIONS OF SOUTHEAST WYOMING THIS MORNING...WITH STRONG WINDS
BECOMING MORE WIDESPREAD ACROSS THE PLAINS LATE THIS MORNING
THROUGH THE AFTERNOON. GUSTS OF 35 TO 50 KNOTS WILL BE COMMON
ACROSS THE PLAINS...ESPECIALLY IN THE NEBRASKA PANHANDLE. FLURRIES
REMAIN A POSSIBILITY THROUGH MID-MORNING ACROSS EAST CENTRAL
WYOMING AND INTO THE NORTHERN NEBRASKA PANHANDLE...BUT NOT
EXPECTING MUCH IN THE WAY OF VISIBILITY RESTRICTIONS. WINDS WILL
STEADILY EASE AFTER SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 153 AM MST SUN FEB 7 2016

MINIMAL CONCERNS DUE TO RELATIVELY HIGH HUMIDITIES
THE NEXT SEVERAL DAYS AND SNOW COVER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...RUBIN
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 7, 2:29 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
229 AM MST SUN FEB 7 2016

WYZ101>119-080930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
229 AM MST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

GUSTY WINDS OF 40 TO 50 MPH WILL OCCUR ACROSS THE SOUTHERN
LARAMIE RANGE AND FOOTHILLS...AND IN THE ARLINGTON AND ELK
MOUNTAIN AREAS THROUGH THE MORNING. THIS INCLUDES MUCH OF
INTERSTATE 80 BETWEEN RAWLINS AND CHEYENNE. WITH RECENT
SNOWFALL...GUSTY WINDS MAY PRODUCE BLOWING SNOW AND SLICK ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-080930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
229 AM MST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

WINDS WILL INCREASE ACROSS THE NEBRASKA PANHANDLE EARLY THIS
MORNING...BECOMING STRONG BY NOON. A HIGH WIND WARNING IS IN
EFFECT THROUGH 6 PM FOR MUCH OF THE NEBRASKA PANHANDLE FOR
EXPECTED GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 7, 5:08 AM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 AM MST SUN FEB 7 2016

WYZ113-071600-
UPPER NORTH PLATTE RIVER BASIN-
INCLUDING THE CITIES OF...SARATOGA...ENCAMPMENT...RIVERSIDE
508 AM MST SUN FEB 7 2016

...OCCASIONALLY STRONG WINDS THIS MORNING...

SOUTHWEST WINDS OF 35 TO 45 MPH WITH OCCASIONAL GUSTS NEAR 60
MPH WILL OCCUR THROUGH MID MORNING ACROSS THE UPPER NORTH PLATTE
RIVER BASIN. THERE WILL ALSO BE AREAS OF BLOWING SNOW AND
VISIBILITIES UNDER ONE MILE AT TIMES.

WHEN YOU ARE DRIVING...PLEASE WATCH FOR THE STRONG WINDS. WINDS
ARE EXPECTED TO DECREASE BY LATE MORNING.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Sioux

When
February 7, 9:15 AM MST to 2:45 PM MST
Where
North Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

The NEDOR sensor on Highway 71 near the South Dakota/Nebraska state line measured sustained winds of 40 mph or higher.

High Wind, South Sioux

When
February 7, 10:30 AM MST to 1:30 PM MST
Where
South Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

The NEDOR sensor at Highway 29 mile post 34 measured sustained winds of 40 mph or higher.

High Wind, Scotts Bluff

When
February 7, 10:53 AM MST to 1:53 PM MST
Where
Scotts Bluff forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The wind sensor at the Scottsbluff Airport measured sustained winds of 40 mph or higher.

High Wind, Morrill

When
February 7, 11:00 AM MST to 12:00 PM MST
Where
Morrill forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

The UPR sensor at Lisco measured sustained winds of 40 mph or higher.

High Wind, Banner

When
February 7, 12:00 PM MST to 4:00 PM MST
Where
Banner forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

The NEDOR sensor at Highway 71 mile post 34.5 measured sustained winds of 40 mph or higher.

High Wind, Dawes

When
February 7, 1:22 PM MST to 2:22 PM MST
Where
Dawes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The RAWS sensor at Kings Canyon measured peak wind gusts of 58 mph.

High Wind, Box Butte

When
February 7, 2:55 PM MST to 3:55 PM MST
Where
Box Butte forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

The NEDOR sensor at Hemingford on Highway 385 mile post 53 measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636037, 636041, 636013, 636031, 636015, 636007, 636011.